Deflationary Truth and Pathologies

Journal of Philosophical Logic 39 (3):325-337 (2010)
Download Edit this record How to cite View on PhilPapers
By a classical result of Kotlarski, Krajewski and Lachlan, pathological satisfaction classes can be constructed for countable, recursively saturated models of Peano arithmetic. In this paper we consider the question of whether the pathology can be eliminated; we ask in effect what generalities involving the notion of truth can be obtained in a deflationary truth theory (a theory of truth which is conservative over its base). It is shown that the answer depends on the notion of pathology we adopt. It turns out in particular that a certain natural closure condition imposed on a satisfaction class—namely, closure of truth under sentential proofs—generates a nonconservative extension of a syntactic base theory (Peano arithmetic).
PhilPapers/Archive ID
Revision history
Archival date: 2016-04-03
View upload history
References found in this work BETA
Truth.Horwich, Paul
Truth.Horwich, Paul
Proof and Truth.Shapiro, Stewart

View all 16 references / Add more references

Citations of this work BETA

No citations found.

Add more citations

Added to PP index

Total views
109 ( #22,849 of 40,020 )

Recent downloads (6 months)
19 ( #24,043 of 40,020 )

How can I increase my downloads?

Downloads since first upload
This graph includes both downloads from PhilArchive and clicks to external links.